Format

Send to

Choose Destination
See comment in PubMed Commons below
Int Clin Psychopharmacol. 2013 Jan;28(1):46-9. doi: 10.1097/YIC.0b013e32835ba832.

Changes in prolactin levels and sexual function in young psychotic patients after switching from long-acting injectable risperidone to paliperidone palmitate.

Author information

  • 1Research Department, Institut Pere Mata Psychiatric University Hospital, IISPV, Rovira i Virgili University, Reus, Spain. montalvoi@peremata.com

Abstract

Hyperprolactinaemia is a significant side effect of antipsychotic medications and may cause sexual dysfunction. The aim of our study was to assess the effect of switching from long-acting injectable (LAI) risperidone to paliperidone palmitate (PP) on sexual function and prolactin levels in patients with psychosis. We carried out a prospective observational study during a 3-month period that involved 11 patients with psychosis treated with risperidone-LAI who suffered from hyperprolactinaemia and who were then switched to PP. Two assessments were completed: the first one before the switch and the second one 3 months after the switch. These assessments measured sexual function using the Arizona Sexual Experience Scale and assessed prolactin levels. Our results showed a significant decrease in serum prolactin levels (P=0.041). We observed a four-fold reduction in clinically significant sexual dysfunction that is suggestive of benefit, although the sample size is too small to be sure. Our study suggests that prolactin levels seem to decrease after switching from risperidone-LAI to PP in patients with a psychotic disorder.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk